CSN Login
Members Online: 13

Dillaudid (Hydromorphone) drug side effects

cureitall66's picture
cureitall66
Posts: 860
Joined: Aug 2012

Anyone have side effects from the drug, Dillaudid? We're 11 wks post tx and trying to get weined off of these drugs, but having a hard time with this drug. Seems as though his stomach hurts along with other body aches and he takes the Dillaudid, then it helps dissolve the pain to almost nothing then the cycle returns quickly with the stomach. My thoughts are that maybe this drug is "causing" the stomach ache and then the drug makes a temporary fix, and then it continues into a vicious cycle of causing and fixing. Anyone with experience with this drug? Soon we will be off of it, so the true test will come. But, it's rather uncomfortable with this cycle. We're pretty sure it's the culprit for the bowel issues he's been having as well.

Next question is does anyone have a lot of leg pain after tx? This seems to be a chronic thing right now.

Thanks,

~C  

phrannie51's picture
phrannie51
Posts: 3685
Joined: Mar 2012

What you're describing sounds to me like classic withdrawl symptoms....stomach ache, other body aches and pain....withdrawal feels like a horrible case of the flu....I know others on here had to get passed withdrawls, so I'm sure they will be chiming in on how to make it easier....What's happening is when the narcotic is taken away, ALL the nerves in the body wake up and start yelling....it takes the body some time to start manufacturing it's own natural pain killers...endorphins....to begin reacting to pain on their own.

The leg pain could be a side effect of the rads....is it like nerve pain (the sciatic nerve)....?   

p

cureitall66's picture
cureitall66
Posts: 860
Joined: Aug 2012

P,

The leg pain has just a constant ache to them....not the feel of nerve pain. He stopped the dilaudid last night and we're hoping in the next few days we see a difference. They are going to shift him to Vicodin as needed....but, I think the constipation comes with that, so another thing to work with. Thanks for the advice. : )

~C 

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

There are a lot of conditions that cause stomach pain: severe constipation? GERD/Reflux? Ulcers? On and On. My guess is that there is some codition that is causing the pain and dillaudid is covering up (managing) that pain. I think you should push your medical caregivers into locating the cause of the pain. Make a list and check off the list.

Dillaudid does cause severe constipation. And coming off the med does get the bowels moving again. This could be the source of the discomfort. Or not. But I don't think coming off dillaudid by itself will be the cause of pain. And I think it is necessary to identify the source of the pain. (This is assuming that a mild pain med like ibuprofen does not cut the ice.)

Have a good long talk with your healtcare team. Rick.

cureitall66's picture
cureitall66
Posts: 860
Joined: Aug 2012

Hi Rick,

Hope you are doing well. Thank you for your advice and suggestions. I appreciate the thoughts you have.

The ulcers have definitely crossed our mind. When he got his first initial scan prior to tx there was a "hot spot" that showed up. This was then followed up with biopsies and nothing was found. However, the GI doctor suggested after tx that they follow up with some stool specimens and further tests to see if there was anything of concern. This will take place in March sometime. I think we were just hoping for it to be "nothing", but now this stomach pain has come up suddenly after tx is done. Was thinking it was brought on from the drugs. He describes it as a very bad stomach ache, so I'm not sure to list it as really "hard" pain. Just uncomfortable. Not necessarily nausea feeling. It's near the belly button area. We are now 11 weeks out and thought things were improving and waiting for our scan at the end of this month and now we are dealing with this stomach discomfort that is becoming bothersome.  

Due to his heart condition, he is limited on some otc drugs he chooses for pain. They want him to stick with Tylenol if he needs an otc. They are giving a script for Vicodin....we'll see how this pans out.

Thanks for your advice and help.  

~C

katenorwood
Posts: 1821
Joined: May 2012

Cris,

I was on long term use of hydrocodiene (liquid and pill form) and did get issues with bowels as I backed off of them.  (horrid....both constipation and diareha)  My health proffessionals didn't link this right away.  I had a colonoscopy done, which I'm glad I did as they found a precancerous polyp.  So will repeat in 3 yrs.  But nothing else to tie to the bowel issues.  Talked with an onc nurse at the hospital, and she told me that with some people this is very common.  Also will say that with my recent surgery my surgeon told me that because I have been on a low dosage of pain meds once a day....it would make pain management more difficult for recovery.  He was right.....simply sucked.  But every case is different.....always ask your team and inform them on everything that is going on.  Best wishes sent !   Katie

cureitall66's picture
cureitall66
Posts: 860
Joined: Aug 2012

Thank you for sharing your experience Katie. I guess the drugs have a good/bad side to them at some point. I think they want to get him off them as soon as they can, but it's a challenge to drop from the "hard core" drugs and find something to work. But, dang these are some tough symptoms coming off either way.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network